Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Las Vegas, NV

August 16, 2004Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 2004, 2:49 PM PDT for Lincoln County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 2:49 PM PDT (21:49 UTC)
Expired
Aug 16, 2004, 3:30 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 145 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 162149
SVRVEF
NVC017-162230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 330 PM PDT

* AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF PIOCHE...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE VALLEY AND URSINE AROUND 315 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3825 11465 3774 11442 3788 11408 3838 11412

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:40 PM PDT, 9 minutes earlier.

Area forecast discussion, Aug 16, 2:40 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT MON AUG 16 2004

.SYNOPSIS..SEVERE THUNDERSTORMS AND FLASH FLOODING ARE POSSIBLE
TODAY ACROSS PARTS OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT.
DRIER AIR IS FORECAST TO GRADUALLY MOVE IN FROM THE WEST OVER THE
NEXT FEW DAYS. THIS WILL REDUCE THE THREAT OF THUNDERSTORMS AND
CAUSE A MODEST WARMING TREND FOR THE MIDDLE OF THE WEEK.
&&

.SHORT TERM...BUSY WITH WARNING OPERATIONS SO WILL HAVE TO KEEP THIS
BRIEF. STORMS OVER LINCOLN COUNTY DISPLAYED SEVERE CHARACTERISTICS
BUT NO REPORTS HAVE BEEN RECEIVED TO VERIFY WHAT IS OCCURRING THERE.
MAIN THREAT IN THAT REGION IS LARGE HAIL AND DAMAGING WIND. FARTHER
SOUTH...THE SIGNIFICANT THREAT HEAVY RAIN AND ASSOCIATED FLASH FLOOD
POTENTIAL. CONDITIONS FAVOR FORMATION OF A SMALL MCS NEXT FEW HOURS
WHICH WILL LIKELY DRIFT ESE INTO DIFFLUENT FLOW PATTERN OVER MOHAVE
COUNTY. MODELS CONTINUE TO SUGGEST IMPROVEMENT AS DRY AIR INTRUDES.
TREND LOOKS REASONABLE OVERALL BUT LOW LEVEL MOISTURE MAY BE A
LITTLE SLOWER TO SCOUR OUT THAN MODELS INDICATE.
&&

.LONG TERM...NO CHANGES TO EXTENDED TERM FORECASTS. FOCUSED ON
COMPLETING THE SHORT TERM UPDATES IN ORDER TO CONCENTRATE ON
EVOLUTION OF ONGOING CONVECTION.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WATCH NVZ014>022 NOON TO 9 PM.
.AZ...FLOOD WATCH AZZ001>003-036 NOON TO 9 PM.
.CA...NONE.
&&

RUNK/OROW-DAVIS
Hazardous weather outlook, Aug 16, 12:45 PM PDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1245 PM PDT MON AUG 16 2004

AZZ001>003-036-NVZ014>022CAZ026>028-171700-
ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-SHEEP RANGE-
SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-WESTERN CLARK
AND SOUTHERN NYE COUNTY-NORTHWEST DESERTS-NORTHWEST PLATEAU-DEATH
VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE-OWENS VALLEY AND
ADJACENT EASTERN SIERRA SLOPES-SAN BERNARDINO COUNTY DESERTS-SAN
BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
1245 PM PDT (1245 PM MST) MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH
FLOODING POSSIBLE. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED MONDAY. DRIER AIR IS FORECAST TO INTRUDE ON THE REGION BY
TUESDAY REDUCING THE THREAT OF THUNDERSTORMS AND PRODUCING A WARMING
TREND.

RUNK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:16 PM PDTFlash Flood WarningVEFClark27 days
Aug 16, 1:18 PM PDTSevere Thunderstorm WarningVEFLincoln57 min
Aug 16, 2:29 PM PDTFlash Flood WarningVEFClark2 hr
Aug 16, 3:30 PM PDTFlash Flood WarningVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.